Medicine news

Scientific conferences on toxicology: Toxicology articles to read for 20… : Emergency medicine news

Figure:

toxicology, Digibind, digoxin, Cannabis

FU2-19
Figure

These three articles are not necessarily the best medical toxicology articles of 2021, but they are particularly interesting.

Clinical experience with anti-digoxin antibody dose titration in acute digoxin poisoning (ATOM-6)

Chan BS, et al.

Clin Toxicol (Phila)

2021; August 23: 1

I argued in these pages about four years ago that physicians who follow commonly cited recommendations for the assay of digoxin-specific Fab fragments (DS-Fab) when treating acute digoxin poisoning end up more often by giving significantly more antidote than is clinically necessary.

One vial (40 mg) of DS-Fab will bind 0.5 mg of digoxin, so many guidelines suggest calculating the antidote dose, if the amount ingested is known, using the formula: Amount of digoxin ingested (mg)/0.5=dose (# of vials).

Several problems arise with this approach. The formula is designed to determine the dose of DS-Fab that will completely neutralize the specific total amount of digoxin ingested, but this makes little clinical sense. A large overdose of digoxin causes gastrointestinal upset with nausea and vomiting, so patients will probably have already partially decontaminated. They may also have received activated charcoal. And the bioavailability of PO digoxin is only 60-80%, and there is no need to neutralize the 20-40% of the ingested dose that will never be absorbed into the system. Low or even therapeutic levels of digoxin will not cause toxicity, and no logical reason exists for giving a completely neutralizing amount of antidote.

Of course, the dose of DS-Fab should not be calculated based on the serum level of digoxin. Digoxin takes about six hours after ingestion to fully distribute (likely even longer after an overdose), and levels taken prior to distribution will overestimate the amount of antidote needed.

Some guidelines (and the Digifab package insert) call for an empirical dose of 10-20 vials if the amount of digoxin acutely ingested is unknown. That’s quite a significant amount, especially considering that a bottle of Digifab costs $4324.35. (Medicines.com. December 6, 2021; https://bit.ly/3GIsuan.) Many hospitals do not routinely stock such amounts of antidote. The question is, barring a life-threatening situation – say, a bad arrhythmia with hemodynamic instability – is an empirical starting dose of 10-20 vials of DS-Fab really necessary?

This article suggests that a large initial empirical dose is not necessary in most cases of acute digoxin toxicity, and it supports the growing consensus that titration of small doses of antidote is safe and cost-effective. The authors prospectively observed patients with acute digoxin toxicity treated with DS-Fab. Twenty-three eligible patients presented 25 times over the seven years of the study.

The median ingested dose of digoxin reported was 13 mg (range 3.6 to 37.5 mg). The first patients in the study received an initial empiric bolus of five to 20 vials of DS-Fab based on older guidelines, but 21 patients were treated with small initial doses of antidote (typically two vials), with additional titrated doses as needed. No one died and only about 25% of patients treated with small titrated doses needed more than 10 vials of antidote. The cost savings were significant, even based on the relatively low estimated cost of $750 per vial used in the paper.

New York City Poison Control Center toxicologists noted in a letter commenting on Chan’s paper that “the titrated method of dosing also requires more frequent re-evaluations and dosing of the antidote, which could unduly increase the workload of hospital staff” in a resource-constrained environment. . (Clin Toxicol [Phila]. 2021;Oct 28:1.) My opinion is that the need for frequent reassessment of these patients is actually a good thing. These cases can be unpredictable, especially when the history may not be accurate and multiple unknown co-ingestants may be present. The idea that a high initial dose of antidote can reduce the need for careful monitoring of these patients can lead to disaster.

Involuntary Cannabis Poisoning in toddlers: a one-year study in Marseille

Mehamha H, et al.

Forensic scientist.

2021;325:110858

This one-year prospective observational study of children under 4 years old admitted to the pediatric emergency department for a Cannabis poisoning does not contain much new, but it does remind us that these patients often present with drowsiness and hypotonia and that any child in this age group presenting with an altered mental status of undetermined cause should undergo urine screening for cannabinoids.

This is a situation where a medical toxicologist’s general aversion to urine drug testing does not hold up. Another important point that is not addressed in this article: if the urine drug screen is positive for cannabinoids and the case can be referred to child protective services, a confirmatory test (possibly a serum THC level) should be sent as the screening itself will not reveal much. weight within a legal framework.

Eponymous signs in toxicology and poisoning in the 19th and early 20th centuries

Tekiner H, et al.

Toxicol representative.

2021;8:1583

https://bit.ly/3sczaJI

An eponymous sign is a clinical finding named after an individual, usually the person who first described it or associated it with a specific disease. This interesting historical article reviews a number of such signs that were laid down over a century ago at the beginning of true medical toxicology.

Tomaselli’s sign, for example, refers to signs of hemolytic anemia and hemoglobinuria when quinine is used to treat malaria. Salvatore Tomaselli (1830-1906) was a Sicilian physician trained in Naples.

Gubler’s sign refers to swelling of the back of the wrist and hand associated with Saturnian gout secondary to lead toxicity. Adolphe-Marie Gubler (1821-1879) was a French physician and member of the National Academy of Medicine. Some of the eponymous signs described in this article are outdated, but it’s fascinating reading for toxicology history geeks.

Dr. Gussowis a volunteer attending physician at the John H. Stroger Hospital of Cook County in Chicago, assistant professor of emergency medicine at Rush Medical College, consultant at the Illinois Poison Center, and senior lecturer in emergency medicine at the University of the Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns onhttp://bit.ly/EMN-ToxRounds.